Information for parents

Quick Facts

As children grow into their teen years and begin participating in demanding athletic and other extracurricular activities, they may begin self-medicating without parental input. Since you can’t always monitor the over-the-counter (OTC) pain relievers your teen is taking, it’s important to make sure they know they need to follow the label directions, and that they are aware of the potential dangers of OTC pain relievers, including acetaminophen and NSAIDs.

Teens and adults alike often assume that if a medicine is available over the counter, the risks associated with the drug are low or nonexistent. While all OTC medications are safe enough to use without a doctor’s prescription, they still contain powerful drugs that can be dangerous when not taken as directed by the label.

Make sure that your teen is aware that: 

  • Overdosing on acetaminophen can cause severe liver damage, even death. The symptoms of liver damage do not appear immediately and serious damage can happen before you notice a any signs or symptoms.
  • Acetaminophen is the active ingredient in more than 600 over-the-counter and prescription medicines. It is used in medicines that treat everything from colds and sore muscles to menstrual cramps and allergies.
  • When taking any OTC medicine, you should always read the Drug Facts label and pay close attention to the Active Ingredient section to monitor how much of any one drug you are taking. Taking the recommended dose of two medicines with the same active ingredient could easily result in an overdose.
  • Teens are not supposed to be drinking alcohol, but if they are, you should be aware that heavy drinkers (those who regularly drink 3 or more alcoholic drinks per day) are advised to  consult their doctor before taking medicines that contain acetaminophen or other pain relievers. Acetaminophen may cause liver damage.
  • If you suspect your teen has overdosed on acetaminophen call Poison Control (1-800-222-1222) immediately and ask for help. Overdosing on acetaminophen can have severe health consequences. The symptoms of liver damage do not appear immediately and serious damage can happen before you notice any signs or symptoms.

Be sure to really get the message across with your teen:

  • Read the label
  • Know the active ingredient
  • Take medicine as directed by the label

Staying educated, monitoring active ingredients, and taking all medication as directed, whether prescription or nonprescription, is the best way to stay safe and healthy!

For more information on helping your teen use OTC pain relievers and acetaminophen safely please visit our Resouces or visit the Food and Drug Administration (FDA) .

Around Take with Care